UMEM Educational Pearls

Category: Airway Management

Title: Medications that may masquerade as Cauda Equina Syndrome

Keywords: back pain, urinary retention, CES (PubMed Search)

Posted: 1/11/2020 by Brian Corwell, MD (Updated: 9/21/2020)
Click here to contact Brian Corwell, MD

Known effects and side effects of prescribed medicines may masquerade as cauda equina syndrome (CES) .

Analgesic medicines used by patients with chronic back pain may also cloud the diagnosis of CES.

Cholinergic medications (glaucoma/myasthenia) may lead to voiding issues.

Anticholinergic medications (COPD/urinary incontinence) may lead to urinary retention.

Opioids – Constipation, reduced bladder sensation

Anticonvulsants (Gabapentin/Pregabalin)- Urinary incontinence

Antidepressants (Amitriptyline) – Urinary retention, sexual dysfunction, reduced awareness of need to pass urine

NSAIDs – Urinary retention.

  • 2.3 fold greater risk versus non users.  Higher in those aged 45 years or older, Highest risk (3.3 fold) was observed in patients who had recently started using NSAIDs. Dose dependent association.  

 

 

References

Verhamme KM, et al. Nonsteroidal anti-inflammatory drugs and increased risk of acute urinary retention. Arch Intern Med. 2005:165;1547-1551.